Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2001, 6:14 PM EDT for Bedford County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 6:14 PM EDT (22:14 UTC)
- Expired
- Jun 5, 2001, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 6:25 PM EDT | Hail 0.88 | Bedford City, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 052214 SVRRNK VAC019-515-052300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 614 PM EDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA BEDFORD CITY IN SOUTH CENTRAL VIRGINIA * UNTIL 700 PM EDT. * AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEDFORD CITY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE BEDFORD CITY... BIG ISLAND... <<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:42 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 5, 2:42 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 242 PM EDT TUE JUN 5 2001 RIDGE IN THE EAST AND TROF IN THE WEST WILL SHIFT OVER THE NEXT FEW DAYS WITH A TROF IN THE EAST BY LATE IN THE WEEK. THIS WILL PUSH THE WARM FRONT SOUTH OF THE FA AGAIN THURSDAY. IN THE MEANTIME WE WILL SIT IN THE WARM SECTOR AND SEE SEVERAL CONVECTION PRODUCING S/WAVES ROLL THRU. WILL GO WITH 30-40 POPS THRU THURSDAY AND TRY NOT TO GET FANCY WITH TIMING. BEYOND THURSDAY LOOKING RELATIVELY COOLER AND DRIER. WAVE ON SAT MIGHT GET SOMETHING GOING...BUT WILL LEAVE DRY FOR NOW. FCSTID = 9 ROA 69 87 67 77 / 30 40 30 40 LYH 65 87 65 77 / 30 40 30 40 DAN 70 90 71 80 / 40 40 30 40 BLF 63 78 60 72 / 40 40 40 40 LWB 62 77 60 72 / 40 40 40 40 BCB 65 80 63 75 / 30 40 40 40 TNB 67 81 64 75 / 40 40 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE. %
In the hours before
Special weather statement, Jun 5, 1:00 PM EDT, 5 hours 14 minutes before
NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-052045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT TUE JUN 5 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF THE BLUE RIDGE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE THIS AFTERNOON...THEN MOVE EAST ACROSS SOUTHSIDE VIRGINIA AND THE PIEDMONT OF NORTH CAROLINA. IF THESE STORMS BECOME SEVERE...THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR FORECAST UPDATES. 11
Special weather statement, Jun 5, 2:45 PM EDT, 3 hours 29 minutes before
NCZ001-002-018-019-051945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUN 5 2001 ...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA... THUNDERSTORMS CONTINUpE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA. THE STRONGEST STORM WAS LOCATED IN SOUTHERN WATAUGA COUNTY NEAR BLOWING ROCK. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST. JW
Local storm report, Jun 5, 2:53 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT TUE JUN 05 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
TEST...TEST...TESTSpecial weather statement, Jun 5, 3:45 PM EDT, 2 hours 29 minutes before
NCZ001>003-018-019-VAZ015-016-032-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT TUE JUN 5 2001 ...THUNDERSTORMS ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA... THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE SITUATED IN SOUTHWEST WILKES COUNTY...JUST SOUTHWEST OF WILKESBORO AND SOUTHERN CARROLL COUNTY...SOUTH OF FANCYw GAP. THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY NORTHEAST. JW
Local storm report, Jun 5, 5:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
500 PM EDT TUE JUN 5 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
I452 PM HILLSVILLE VA .88 INCH HAIL
06/05/01 CARROLL REPORTED BY SPOTTER
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 56 min |
| Jun 5, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 48 min |
| Jun 5, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
| Jun 5, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Jun 5, 6:02 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 28 min |
| Jun 5, 6:30 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Jun 5, 6:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 50 min |
| Jun 5, 6:43 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig | 3 hr |
| Jun 5, 6:55 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 5, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 52 min |
| Jun 5, 7:25 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 5, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 18 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.